Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 287, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2004, 5:25 PM CDT for Rawlins County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2004, 5:25 PM CDT (22:25 UTC)
- Expired
- Aug 22, 2004, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 222225 SVRGLD KSC153-222330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 525 PM CDT SUN AUG 22 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 630 PM CDT * AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BEARDSLEY...MOVING NORTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCDONALD...BLAKEMAN AND ATWOOD. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4000 10141 3957 10140 3958 10111 4000 10097 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:02 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 22, 3:02 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 202 PM MDT SUN AUG 22 2004 .DISCUSSION...FORECAST CONCERNS ARE CHANCES OF PRECIP AGAIN TONIGHT AND EXTENT OF WARMUP THE NEXT SEVERAL DAYS. AT 20Z BACKEDGE OF MID LEVEL CLOUD SHIELD WITH ASSOCIATED VORT MAX MOVING EAST. WEST OF THE SHIELD CU ARE POPPING. WILL KEEP ANY POPS WEST OF THE CLOUD SHIELD THROUGH THE SHORT TERM. AS WAS THE CASE YESTERDAY...ANY STORMS THAT DEVELOP COULD BECOME SEVERE. TONIGHT/MONDAY...FORECAST CONCERN IS PRECIP CHANCES TONIGHT. VORT MAX VISIBLE IN SATELLITE IMAGERY MOVING SLOWLY NORTHEAST AT 10 KTS OR SO THE REST OF THE DAY. RUC HANDLING POSITION THE BEST AND WILL USE IT FOR THE SHORT TERM TONIGHT PERIOD. ANY PRECIP THAT MANAGES TO DEVELOP WILL LINGER THROUGH MIDNIGHT OR SO BEFORE DISSIPATING. FOR MONDAY...MOISTURE/INSTABILITY/MODEST LAPSE RATES AND LIFT ALL POOL OVER THE EASTERN 1/3 OF THE AREA ALONG AND AHEAD OF SURFACE TROUGH. GIVEN VARIOUS WEAK DISTURBANCES CAUGHT UP IN ZONAL FLOW ALOFT ISOLATED STORMS APPEAR WARRANTED. MONDAY NIGHT/TUESDAY...SURFACE TROUGH LINGERS ACROSS THE AREA MAKING A MESS OF THE WIND FIELDS. OUR PRECIP OVER THE EASTERN 1/3 OF THE AREA DURING THE DAY MONDAY WILL BE EAST OF THE AREA MONDAY NIGHT. MAY HAVE SOME PRECIP OVER THE NORTHWEST WHERE MID/UPPER MOISTURE AND WIND SHIFT LINE PROVIDING FOCUS BUT FOR NOW WILL KEEP THE ANXIOUTY DOWN WITH SILENT POPS AS OMEGA FIELDS NEUTRAL OR DOWNWARD. OTHER CONCERN LATE MONDAY NIGHT IS THE HIGH BOUNDARY LAYER MOISTURE COMING IN FROM THE EAST. FOG MAY DEVELOP OVER THE EASTERN 1/3 OF THE AREA MAINLY OVER GRAHAM AND NORTON COUNTIES. WILL NEED TO WATCH EASTERN 1/3 OF THE AREA AGAIN TUESDAY AS CONVERGENCE/INSTABILITY AND LIFT DEVELOP ALONG THE AXIS OF THE SURFACE TROUGH. CIN IS WEAK AND ISOLATED STORMS MAY DEVELOP. OTHERWISE...TEMPERATURES STILL ABOVE NORMAL WITH READINGS IN THE 90S...SIMILAR TO MONDAYS READINGS PER ETA/GFS CHANGE AT 850MB. TUESDAY NIGHT/WEDNESDAY...VORT MAX RACES TOWARD THE AREA FROM THE SOUTHWEST TUESDAY NIGHT BUT NOT MUCH EXPECTED. MAY NEED TO WATCH THIS AS WE APPROACH THIS TIMEFRAME. OTHERWISE...WEAK FRONTAL PASSAGE STILL LOOKS ON TRACK AFTER MIDNIGHT. NO PRECIP EXPECTED WEDNESDAY BUT COOLER TEMPERATURES ON THE ORDER OF 5F OR SO. IN THE EXTENDED PERIODS (THURSDAY-SUNDAY)...FOR THURSDAY CURRENT AND PREVIOUS 2 RUNS OF THE GFS ALONG WITH DGEX ADVERTISE A SOUTHERLY COMPONENT TO THE WIND AS SURFACE LOW DEVELOPS OVER NORTH CENTRAL NEBRASKA. SHOULD HAVE PLENTY OF SUN TO REALIZE 850 TEMPERATURES SUPPORTIVE OF HIGHS IN THE 90S. 12Z GFS IS A BIT FASTER WITH FRONTAL PASSAGE WHEN COMPARED TO THE PREVIOUS RUN AND LATEST DGEX. EITHER WAY...IT WILL BE MUCH COOLER FRIDAY WITH READINGS ALMOST 15F LOWER AT 850 THAN THURSDAYS NUMBERS. ON SATURDAY... TEMPERATURES REMAIN BELOW NORMAL A BIT AS UPPER TROUGH AXIS SWINGS THROUGH. WILL GO LOW/MID 80S. THEN FOR SUNDAY...MODEST DIFFERENCES SHOW UP WITH REGARD TO WARMING TREND. LATEST GFS ABOUT 10F WARMER THAN PREVIOUS RUN WHICH KEEPS COOLER AIR OVER THE AREA. AT POINT WILL BLEND WITH SURROUNDING OFFICES AS FURTHER MODEL RUNS WILL LIKELY WOBBLE A BIT IN THIS REGARD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Aug 22, 11:16 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1016 AM MDT SUN AUG 22 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON... CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY... HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER... SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA 1016 AM MDT SUN AUG 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A DRY LINE WILL EXTEND FROM TRENTON NEBRASKA TO TRIBUNE KANSAS THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WILL BE PRESENT EAST OF THIS FEATURE. THE AIR MASS WILL ALSO BE MODERATELY UNSTABLE. THEREFORE... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 4 PM CDT (3 PM MDT) IN THAT AREA. ALTHOUGH WIND SHEAR WILL BE WEAK...A FEW STORMS MAY BECOME SEVERE DUE TO THE INSTABILITY. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS NORTON...GRAHAM...AND GOVE COUNTIES. HAIL AND HEAVY RAIN WILL BE THE PRIMARY THREAT. A FEW STORMS WILL ALSO MOVE ACROSS THE EASTERN PLAINS OF COLORADO AND EXTREME WESTERN KANSAS THIS EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON EAST OF A LINE FROM HOXIE KANSAS TO MCCOOK NEBRASKA. ANOTHER CHANCE FOR THUNDERSTORMS IS EXPECTED THURSDAY NIGHT ACROSS THE TRI-STATE AREA. AT THIS TIME...ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. THE MAIN THREAT WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING EAST OF TRENTON NEBRASKA TO TRIBUNE KANSAS LINE. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Aug 21, 7:39 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 66 min |
| Aug 21, 8:20 PM CDT | Tornado Warning | GLD | Greeley | 40 min |
| Aug 21, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 60 min |
| Aug 21, 9:00 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.